Pennsylvania, 2007

Heavy Snow in Pennsylvania, March 16, 2007

March 16, 2007 · NWS PBZ · 2 events in 2 counties and zones

A storm system moving north across the Mid Atlantic states spread snow and ice across portions of Western Pennsylvania, Northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A storm system moving north across the Mid Atlantic states spread snow and ice across portions of Western Pennsylvania, Northern West Virginia, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 16, 8:11 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 16, 8:11 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 AM EDT FRI MAR 16 2007

.UPDATE/SHORT TERM /REST OF TODAY/...
MADE UPDATE AS INITIAL PRECIPITATION TYPE WILL BE FREEZING RAIN
AND SLEET THIS MORNING BEFORE A CHANGEOVER TO SNOW...BASED ON
RECENT SURFACE AND RADAR DATA AND NAM-WRF MODEL SOUNDINGS.  SO
CHANGED SNOW ADVISORY TO WINTER WEATHER ADVISORY. SNOW AMOUNTS
KEPT. REST UNCHANGED.

&&

.PREV DISCUSSION...
/ISSUED 406 AM EDT FRI MAR 16 2007/

SHORT TERM /TODAY THROUGH TONIGHT/...
HAVE EXPANDED WSW SNOW ADVISORY WEST TO INCLUDE ALL OF FORECAST AREA
WITH THE EXCEPTION OF 7 OF OUR FAR WESTERN OHIO COUNTIES. WARNING
FOR OUR RIDGE COUNTIES REMAINS UNCHANGED. MODELS CONTINUE TO SHOW
PRONOUNCED 700 MB DEFORMATION ZONE OVER OUR AREA TODAY AS MAIN
SURFACE LOW HUGS THE EAST COAST. IT IS USUALLY TOUGH TO GET
SIGNIFICANT ACCUMULATING SNOW WEST OF THE RIDGES WITH A COASTAL
STORM, BUT THIS TIME WE HAVE THE MOISTURE, LIFT AND NEEDED DURATION.
DURING THE DAY TODAY/EVENING WE MAY GET DOWNSLOPING EASTERLY WINDS
IN OUR RIDGE COUNTIES EAST AND SOUTHEAST OF PITTSBURGH. WRAP AROUND
SNOW SHOWERS TONIGHT AS LOW PULLS OUT. TEMPS TODAY STEADY TO SLOWLY
FALLING.

LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGH PRESSURE BUILDS IN DURING THE DAY ON SATURDAY AND CONTINUES
INTO SUNDAY NIGHT. NEXT CHANCE FOR PCPN IS ON MONDAY WITH CLIPPER
SYSTEM. SHARP UPPER TROUGH MOVES THROUGH ON SATURDAY AND WE GET INTO
A MORE ZONAL UPPER FLOW. NEXT WEEK TEMPS REBOUND TO AT OR ABOVE
NORMAL.

AVIATION /08Z-06Z/...
MORE PCPN ON PROG FOR AREA PORTS WITH LOW PRES XG THE SERN CONUS AND
DIGGING TWD THE COAST.  FOR THE MRNG HRS...INVERTED TROF EXTENDING
FM THIS SYS WL DIG FM NR MGW ACRS THE PIT AREA...SERVING TO FOCUS
INCRSG LLVL MSTR.  DVLPG PCPN WL BE SPPRTED BY MID/UPR TROF DIGGING
OVR THE GREAT LAKES WITH OH VALLEY UNDER FAVORABLE JET DYNAMICS.
BOTTOM LINE...PCPN EXPECTED TO DVLP NWD AND DETERIORATE CONDITIONS
TO IFR BY DAYBREAK.  WL LGTEN WND AND VEER TO THE EWD WITH EXPECTED
POSITIONING OF AFORE-MENTIONED INVERTED TROF.  LKS LIKE RA-SNOW LINE
MAY FLUCUATE TO NR AGC AND PIT BEFORE COLD ADVCTN DROPS IT TO SNOW
AFTR DAYBREAK.

FOR THE AFTN AND EVE...COASTAL LOW WL DPN WITH WND BACKING TO THE
N...WITH WIDESPREAD MVFR CONDITIONS AND ISOLD IFR IN CONTG -SHSN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ001.

OH...WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     OHZ039>041-048>050-057>059-068-069.

PA...WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     PAZ007>009-013>016-020>022-029-031.

     WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ023-
     030-032.

WV...WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     WVZ001>004-012-021-022.

     WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR WVZ023-
     041.

&&

11
Hazardous weather outlook, Mar 16, 3:45 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 AM EDT FRI MAR 16 2007

MDZ001-PAZ023-030-032-WVZ023-041-170845-
GARRETT-INDIANA-WESTMORELAND-FAYETTE-PRESTON-TUCKER-
445 AM EDT FRI MAR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING.

SNOWFALL AMOUNTS OF 5 TO 10 INCHES ARE EXPECTED OVER THE HIGHER
ELEVATIONS BY THIS EVENING. A BRIEF PERIOD OF FREEZING RAIN OR A
WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT EVERY TWO INCHES OF SNOW AND ANY FREEZING
PRECIPITATION.

PAZ008-009-015-016-022-170845-
VENANGO-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-
445 AM EDT FRI MAR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

SNOWFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED BY THIS EVENING.
SNOW WILL BEGIN FALLING THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT EVERY TWO INCHES OF SNOW.

OHZ041-050-059-069-PAZ007-013-014-020-021-029-031-WVZ001>004-012-
021-022-170845-
COLUMBIANA-JEFFERSON OH-BELMONT-MONROE-MERCER-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-
445 AM EDT FRI MAR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN
PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING.

SNOWFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED BY THIS EVENING. A
HEAVY BURST OF SNOW IS POSSIBLE THIS MORNING DURING THE MORNING
RUSH HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT EVERY TWO INCHES OF SNOW.

OHZ039-040-048-049-057-058-068-170845-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-NOBLE-
445 AM EDT FRI MAR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Venango

When
March 16, 11:00 AM EST to 10:00 PM EST
Where
Venango forecast zone
Reported by
Emergency Manager
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

An average of 7 inches of snow fell across the county.

Heavy Snow, Forest

When
March 16, 11:00 AM EST to 10:00 PM EST
Where
Forest forecast zone
Reported by
Emergency Manager
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

An average of 7 inches of snow fell across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20365, 20366.